CURB-65 Pneumonia Severity Score
Also known as: CURB-65, Pneumonia severity
CURB-65, derived and validated by Lim et al. in 2003, is a 5-point severity of illness score for community-acquired pneumonia (CAP). It assesses confusion, urea nitrogen, respiratory rate, blood pressure, and age ≥65 years to stratify mortality risk and guide admission and treatment decisions.
Key highlights
- Simple, rapid assessment using readily available clinical variables and a single lab value
- Strong prognostic discrimination: mortality risk scales predictably from 0 to > 15% across CURB-65 range
- Enables safe outpatient management of low-risk CAP, reducing unnecessary hospitalizations and costs
- Well-validated across diverse populations and geographic regions
- Reduces variability in treatment decisions compared to clinician gestalt alone
Intuition
This section is available to Pro members. Upgrade to Pro
How it works
This section is available to Pro members. Upgrade to Pro
When to use it
CURB-65 is applied at presentation in patients with suspected community-acquired pneumonia to stratify severity and guide disposition (outpatient vs. hospital) and treatment intensity (oral vs. IV antibiotics). It is widely used in emergency departments, urgent care, and primary care. CURB-65 is less applicable to hospital-acquired or ventilator-associated pneumonia.
Strengths & limitations
- Simple, rapid assessment using readily available clinical variables and a single lab value
- Strong prognostic discrimination: mortality risk scales predictably from 0 to > 15% across CURB-65 range
- Enables safe outpatient management of low-risk CAP, reducing unnecessary hospitalizations and costs
- Well-validated across diverse populations and geographic regions
- Reduces variability in treatment decisions compared to clinician gestalt alone
- Does not account for comorbidities (COPD, heart failure, renal disease) that increase mortality independent of pneumonia severity
- Urea is not universally available in point-of-care settings; clinical decision-making may proceed without it, reducing accuracy
- Respiratory rate, blood pressure, and confusion are subject to measurement variability and observer subjectivity
- Does not address clinical signs of severe sepsis (lactate, septic shock) or need for mechanical ventilation
- Lower specificity in very young or very old patients; CURB-65 ≥ 3 may underestimate risk in frail elderly
Common pitfalls
This section is available to Pro members. Upgrade to Pro
Applications
This section is available to Pro members. Upgrade to Pro
Frequently asked
What if I don't have a urea result at the time of assessment?
Use CRB-65 (Confusion, Respiratory rate, Blood pressure, age ≥65), which omits urea. CRB-65 ≤ 1 is low risk; CRB-65 ≥ 2 is higher risk. However, when urea is available (within a few hours), incorporate it into CURB-65 for better accuracy.
Can I use CURB-65 to rule out CAP?
No. CURB-65 assesses severity in patients with confirmed CAP, not the probability that a patient has CAP. Diagnosis of pneumonia requires clinical suspicion and imaging (chest X-ray or CT); CURB-65 stratifies severity once diagnosis is made.
Is CURB-65 accurate in patients with COPD or other lung disease?
CURB-65 was derived in mixed CAP populations including COPD patients. However, COPD patients with CAP may deteriorate faster and warrant more aggressive treatment even if CURB-65 is low. Use CURB-65 as a guide, not a strict rule, in patients with comorbidity.
What if CURB-65 increases during hospitalization?
Rising CURB-65 during treatment (e.g., new confusion, worsening renal function, hypotension) indicates clinical deterioration and need for escalation of care, including consideration of ICU transfer and broader antibiotic coverage.
Sources
- 1.Lim, W. S., van der Eerden, M. M., Laing, R., et al. (2003). Defining community acquired pneumonia severity on presentation to hospital: an international derivation and validation study. Thorax, 58(5), 377-382.
- 2.Capelastegui, A., España, P. P., Quintana, J. M., et al. (2006). Validation of a community-acquired pneumonia severity score. European Respiratory Journal, 27(2), 405-413.
You have read it. What now?
Cite this page
ScholarGate. (2026, June 3). CURB-65 Pneumonia Severity Score. ScholarGate. https://scholargate.app/clinical-assessment/curb-65